Illinois, 2025

Flash Flooding in Illinois, July 20 to 21, 2025

July 20 to 21, 2025 · NWS LSX · 2 events in 2 counties and zones

During the evening of July 20th, an MCS rode into south-central Illinois. Though the system as a whole kept pushing southeast during the evening, back-building and additional development along its northwestern edge caused it to rain constantly over Fayette County for hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the evening of July 20th, an MCS rode into south-central Illinois. Though the system as a whole kept pushing southeast during the evening, back-building and additional development along its northwestern edge caused it to rain constantly over Fayette County for hours. Between about 7:45 pm CDT and midnight, central Fayette County received 8.7 inches of rain of a total 13.5 inches. This resulted in flash flooding in the form of impassable roadways and stranded vehicles. A Flash Flood Emergency was issued for central Fayette County during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 5:54 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Another round of thunderstorms is expected late this afternoon/ evening into overnight, mainly along/north of I-70. A few thunderstorms could be severe this evening, but heavy rainfall and flash flooding will become the primary threat overnight in the Flood Watch Area.
  • After a slightly cooler day Monday, dangerous heat and humidity will make a widespread resurgence on Tuesday, persisting through at least Thursday.
Area forecast discussion, Jul 20, 5:54 PM CST, 1 hour 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT Sun Jul 20 2025

.UPDATE...
Issued at 621 PM CDT Sun Jul 20 2025

Strong to severe thunderstorms continue to percolate along a weak
area of surface convergence evident in regional surface
observations across central Illinois. The severe weather threat
will drift east this evening, and the ongoing showery activity in
northern Missouri and west-central Illinois will keep severe
thunderstorm chances limited after sunset.

This boundary, however, may serve as the catalyst for heavy rain
and flash flooding tonight when the LLJ intensifies. While
uncertainty over coverage and location still exists, the axis of
heaviest rain may exist as far southwest as from Kirksville, MO
through St. Louis to Salem, IL. Outside of this axis, the
environment is primed for heavy rain and flash flooding regardless
of whether training thunderstorms develop. The current extent of
the Flood Watch remains sufficient and no major changes to that
product or the resultant messaging are expected.

MRB

&&

.KEY MESSAGES...

- Another round of thunderstorms is expected late this afternoon/
  evening into overnight, mainly along/north of I-70. A few
  thunderstorms could be severe this evening, but heavy rainfall
  and flash flooding will become the primary threat overnight in
  the Flood Watch Area.

- After a slightly cooler day Monday, dangerous heat and humidity
  will make a widespread resurgence on Tuesday, persisting through
  at least Thursday.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 243 PM CDT Sun Jul 20 2025

Along and south of I-70, little to no morning precipitation and
clearing of morning altocumulus has allowed temperatures to climb
into the 90s F in most locations this afternoon, which, combined
with dewpoints in the mid-70s F, is yielding heat index values of
100+ F. The footprint of these values is much larger than Saturday.
To the north across northern MO into west-central IL, persistent
showers and clouds have held temperatures closer to 80 F,
contrasting locations to the south. These showers are being driven
by weak mid-level FGEN/WAA in the right entrance region of an upper-
level jet streak, and may persist through much of the rest of the
afternoon.

To the west, a weak MCV is tracking into western MO,
accompanied by additional elevated showers and thunderstorms. This
feature will likely be the catalyst for a few thunderstorms to
develop in the CWA this afternoon or for the upstream thunderstorms
to strengthen/become surface-based as they arrive. CAMs have been
poorly handling the ongoing showers and thunderstorms and confidence
is low on which scenario is more likely, but coverage should be
greatest along/north of I-70 near a weak front reinforced southward
by ongoing showers. Regardless, an unstable airmass is in place with
2500 to 3500 J/kg of MLCAPE, combined with 20 to 30 kt of deep-layer
wind shear. Forecast soundings also contain slight low-level
hodograph curvature (100 to 150 m2/s2 0-3 SRH) suggesting a few
transient supercells are possible, leading to a short window late
this afternoon/evening for a brief tornado and marginally severe
hail. However, deep-layer flow paralleling the front favors some
upscale growth into clusters/MCS with time, leading to families of
wet microbursts with sporadic damaging winds being a greater
threat.

As a modest 35-kt west-southwesterly LLJ develops and its nose
becomes positioned near the CWA this evening into overnight, the
threat of heavy rainfall and flash flooding will increase as CAMs
and conceptual models support one or more clusters or MCSs
developing across the region. The environment will be very favorable
for efficient, high rainfall rates with anomalous PW of 2 to 2.5"
and deep warm cloud depths. With upwind Corfidi vectors around 10
kt, thunderstorm will be capable of prolific training and
backbuilding. The latest HREF LPMM contains streaks of 3 to 6+"
across both IL and MO north of I-70, supporting the idea of flash
flooding. That being said, CAMs vary widely with the location and
evolution of thunderstorms tonight, which is likely to do with mixed
poor handling of ongoing showers and thunderstorms. To account for
this large spatial uncertainty, the going Flood Watch has been
expanded a tier of counties southward, including the St. Louis
metro, to account for the scenarios depicted by more southerly
thunderstorm-reaching CAMs.

As the LLJ begins to weak Monday morning, a gradual weakening of
thunderstorms will occur, but at least clouds will linger further
into the day aside from uncertainty on exactly precipitation will
cease altogether. With the composite outflow boundary/front
stretchering along the Mississippi River, 20 to 30 percent of HREF
membership has diurnal development of showers and thunderstorms, but
forcing is rather nebulous and will limit coverage. There is a
conditional potential for another round of showers and thunderstorms
Monday night, accompanying "ridge running" mid-level shortwave
troughs or initiating at the nose of the LLJ across the Upper
Midwest and tracking southward. With widespread clouds and
precipitation during the morning, confidence is high that high
temperatures will be briefly cooler on Monday, but 50 to 80 percent
of HREF membership has sufficient scattering of clouds and heating
of temperatures into the 90s F to yield heat index values of 100+ F
along/south of the Missouri River. That means that some locations in
the northern and eastern extent of the Extreme Heat Warning could
fail to reach 100 F heat index, but with more widespread heat
returning on Tuesday and hesitation to complicate headlines, no
changes have been made.

Pfahler

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 243 PM CDT Sun Jul 20 2025

Confidence remains high that heat and humidity will become more
widespread on Tuesday, continuing through mid-week as an upper-level
ridge amplifies and becomes positioned overhead, limiting the
opportunity for precipitation and clouds. That being said, the
chance of showers and thunderstorms never really reaches zero in
ensemble models and bounces between 10 and 30 percent with the
aforementioned boundary and front from Monday, or some semblance of
it, only very slowly dissolving with time. Overall, any of this
activity should be sporadic with limited forcing and warm mid-level
temperatures generally unfavorable for thunderstorms.

The prolonged period of widespread and dangerous daily heat index
values of 100 to 105+ F will persist through at least Thursday,
supported by 60 to 90 percent of ensemble model membership and NBM
interquartile high temperature ranges confined to the 90s F combined
with 70+ F dewpoints. The longevity of the heat wave becomes more
uncertain at the end of the week into next weekend with some signs
of the upper-level ridge de-amplifying and opening up opportunities
for passing shortwave troughs to conjure some showers and
thunderstorms. This evolution does not necessarily mean that the
heat will end, but it does lower confidence needed to further extend
heat headlines beyond their current end times.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 621 PM CDT Sun Jul 20 2025

VFR conditions currently exist at the terminals, though over the
next few hours we will see a blossoming of showers and
thunderstorms on the nose of a strengthening LLJ. The best chances
for impacts are at the St. Louis area terminals and KUIN, though
exactly when remains somewhat uncertain. Further west, the central
Missouri terminals may see convection overnight as well, but their
uncertainty is more centered around the event's actual occurrence
as opposed to when. Lower CIGs and IFR visibility can be expected
in the heaviest downpours, which may last upwards of an hour or
two at a time depending on the setup.

This activity will gradually wane by sunrise, leading to largely
VFR conditions for Monday. KUIN is the exception, where guidance
consistently shows low-level moisture remaining in place and MVFR
(and brief instances of IFR) CIGs staying in place.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday afternoon for Audrain MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Monroe MO-Montgomery MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Shelby MO-Warren MO.

     Extreme Heat Watch from Tuesday afternoon through Thursday
     evening for Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-
     Ralls MO-Shelby MO.

     Extreme Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
     Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through Monday afternoon for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Montgomery IL-Pike IL-
     Saint Clair IL-Washington IL.

     Extreme Heat Watch from Tuesday afternoon through Thursday
     evening for Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-
     Montgomery IL-Pike IL-Washington IL.

     Extreme Heat Warning until 7 PM CDT Thursday for Madison IL-
     Monroe IL-Randolph IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 20, 1:48 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
248 PM CDT Sun Jul 20 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
248 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight along and north of Interstate 70. A
few thunderstorms could be severe this evening but heavy rainfall and
flash flooding will become a greater threat overnight in the Flood
Watch area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rain may continue into Monday morning. A
slight chance of thunderstorms exists Tuesday and again Friday
through Saturday.

Dangerous heat will continue in areas south of the Missouri River
Monday, and expand into the rest of the area Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The radar

The St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 20, 7:22 PM CST to 11:30 PM CST
Where
Fayette County, 1.11 mi NE of Lutz Spur to 5.99 mi SSW of St James
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
38.932, -89.237

Multiple towns and municipalities in northern Fayette County were affected by flash flooding according to emergency management, broadcast media, law enforcement/fire, and members of the public. In Wrights Corner, multiple roads had at least several inches of water covering them, with the intersection of N 2800 and County Road 2 having 3 to 6 feet of water on it. In Ramsey, rain rates of greater than 3 inches per hour caused 3 to 5 inches of water over the road at 8th Street and Fayette Street. The Ramsey Blacktop outside of town was also impassable due to water over the road. Near St. Elmo, a car was stalled in knee-deep water and the fire department was called to rescue the stranded individual. In Avena, US-40 was impassable due to flooding, and a vehicle and fire truck became stuck in around 2 feet of water. In Brownstown, a family's car became stuck in flood water, but they were able to walk out on their own. Near Shafter, a vehicle became stuck in flood water at County Road 2200 and N 200. E 1500 was flooded out in Saint James. Near Vandalia, a vehicle rolled over in 4 feet of flood water on I-70. Overall, this area received up to 13.5 inches of rain with 7.39 inches falling in 4.25 hours.

Flash Flood, Bond

When
July 20, 10:20 PM CST to July 21, 7:00 AM CST
Where
Bond County, 0.92 mi SE of Reno to 1.27 mi SSE of Reno
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
38.960, -89.509

Heavy rain caused a culvert to wash out on Polk Avenue. This destroyed Polk Avenue north of Greenville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278029, 1278030.